Texas, 2008

Hail in Texas, May 13, 2008

May 13, 2008 · NWS OUN · 1 event in 1 county or zone

Very moist air overspread much of northern Texas as a warm front moved north into Oklahoma. Thunderstorms developed and eventually moved into western North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Very moist air overspread much of northern Texas as a warm front moved north into Oklahoma. An upper level disturbance moved through southern Kansas during the day, with a cold front moving into western Oklahoma by mid afternoon.Thunderstorms developed and eventually moved into western North Texas. One thunderstorm became severe, producing large hail. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:00 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 13, 5:00 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT TUE MAY 13 2008

.AVIATION...
/00Z TAFS/

KSPS AND POSSIBLY KLAW ARE THE MOST LIKELY TAF SITES TO BE AFFECTED
BY CONVECTION 01-12Z WEDNESDAY WITH THE CHANCES OF ADDITIONAL
CONVECTION INCREASING AT KHBR/KLAW/KSPS AGAIN AFTER 12Z WEDNESDAY
AS AN UPPER LOW NEARS THE AREA. OTHERWISE...MVFR TO POSSIBLY IFR
CEILINGS MAY AFFECT KSPS/KLAW/KHBR 15-24Z WEDNESDAY AS ADDITIONAL
RAIN GRADUALLY SATURATES THE LOWER LEVEL WITH MFVR VISIBILITIES ALSO
POSSIBLE DUE TO RN AND BR.

JAMES

-------------------------
225 PM CDT TUE MAY 13 2008

.DISCUSSION...
COLD FRONT CONTINUES TO WORK SOUTHEAST THROUGH THE AREA ALTHOUGH
THE FORWARD PROGRESS HAS SLOWED. LAPS ANALYSIS SHOWS INCREASING
INSTABILITY AND WEAKENING CAP WHICH WILL LIKELY ALLOW SOME
CONVECTION TO BEGIN HERE IN THE NEXT HOUR OR TWO. EXPECT
CONVECTION TO BECOME MORE WIDESPREAD INTO THE EVENING HOURS NEAR
AND SOUTHEAST OF THE FRONT AS UPPER JET NOSES INTO THE AREA OVER
THE CWA. FRONT STALLS OVER SOUTHERN OKLAHOMA OR NORTH TEXAS
OVERNIGHT IN RESPONSE TO SURFACE CYCLOGENESIS AS MAIN WAVE
APPROACHES THE AREA. EXPECTED WIDESPREAD THUNDERSTORMS NEAR AND
NORTH OF THE FRONTAL BOUNDARY AS THE UPPER TROUGH MOVES OVER THE
PLAINS. AFTER INITIAL TROUGH MOVES BY... MODELS ARE SHOWING THE
MEAN TROUGH REDEVELOPING JUST TO THE WEST AND IT THEN MOVING
ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. THIS KEEPS THE CHANCE
OF RAIN LINGERING INTO THURSDAY... ALTHOUGH BY THIS TIME THE LOW
LEVEL MOISTURE IS BEING PUSHED FARTHER SOUTH SO WILL KEEP POPS
LOW.

AFTER THIS MOVES THROUGH... UPPER TROUGH LINGERS IN THE MIDWEST
THROUGH THE WEEKEND KEEPING THE AREA UNDER A NORTHWEST FLOW AND A
GENERALLY DRY PATTERN. ECMWF SHOWS LARGE-SCALE FLOW PATTERN
EVOLVING INTO A MORE ZONAL PATTERN EARLY IN THE NEXT WEEK WITH
ANOTHER TROUGH DEVELOPING IN THE WEST TOWARD THE END OF THE
FORECAST PERIOD... WHILE THE GFS /BOTH OPERATIONAL AND ENSEMBLE
MEMBERS/ REINFORCE THE MIDWEST TROUGH AND KEEP THE AREA UNDER
NORTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  71  52  70 /  40  50  70  20
HOBART OK         57  70  50  69 /  50  60  50  20
WICHITA FALLS TX  63  77  56  72 /  60  50  50  10
GAGE OK           51  62  46  68 /  10  70  60  20
PONCA CITY OK     55  68  49  65 /  20  50  90  20
DURANT OK         67  81  63  72 /  60  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 13, 1:55 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT TUE MAY 13 2008

OKZ004>048-050>052-TXZ083>090-141200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
255 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHANDLER AND SHAWNEE...TO PAULS VALLEY AND DUNCAN...TO HENRIETTA
TEXAS. A SLIGHT RISK AREA SURROUNDS THE MODERATE RISK AND COVERS
LOCATIONS AS FAR WEST AS ENID...WEATHERFORD...AND LAWTON IN
OKLAHOMA...AND VERNON AND BENJAMIN IN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL MIDNIGHT. THE MAIN HAZARD DURING THIS RANGE OF TIME WILL BE
VERY LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE
POSSIBLE IN THE MODERATE RISK AREA. TOWARD AND AFTER MIDNIGHT...
THUNDERSTORMS WILL LIKELY EVOLVE INTO ONE OR MORE LINES AND CLUSTERS
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS CONTINUING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM 4 PM
THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT WILL BECOME STATIONARY NEAR OR JUST EAST OF THE
INTERSTATE-44 CORRIDOR...OR NEAR THE WESTERN EDGE OF THE MODERATE
RISK AREA. RECENT OBSERVATIONS INDICATE THAT THE CAP HAS WEAKENED
BUT IS NOT COMPLETELY ERODED. HOWEVER...CONVERGENCE ALONG A
PRE-FRONTAL TROUGH IS EXPECTED TO BE SUFFICIENT FOR AT LEAST
ISOLATED STORM DEVELOPMENT LATE THIS AFTERNOON. THE WIND AND THERMAL
PROFILES WILL BE SUFFICIENT FOR SUPERCELL THUNDERSTORMS... SOME OF
WHICH MAY BE LONG-LIVED AND SIGNIFICANT...AND PRODUCE EXTREMELY
LARGE AND DAMAGING HAIL. DAMAGING WINDS WILL BE A SECONDARY
CONCERN...WITH AN ATTENDANT THREAT OF TORNADOES IN THE MODERATE RISK
AREA WITH ANY SUPERCELLS THAT DEVELOP SIGNIFICANT DEVIANT MOTION.

LATER THIS EVENING...THE MENTIONED COLD FRONT IS EXPECTED TO MOVE
SOUTHWARD AND STALL AGAIN NEAR THE RED RIVER. STORM ORGANIZATION IS
EXPECTED TO BECOME MORE LINEAR NEAR THE COLD FRONT AT THIS TIME...
AND EVOLVE INTO A LARGE EAST AND SOUTHEAST MOVING COMPLEX. LARGE
HAIL...DAMAGING WINDS...AND FLASH FLOODING RAINS WILL REMAIN A
THREAT WITH ANY STORM COMPLEX INTO THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR THUNDERSTORMS SOUTH OF A LINE FROM HOBART
TO SEMINOLE ON WEDNESDAY AS A SLOW-MOVING UPPER-LEVEL STORM SYSTEM
MOVES FROM SOUTHERN NEW MEXICO INTO NORTH TEXAS. THIS WILL PROVIDE
INCREASING FAVORABLE WIND AND THERMAL STRUCTURES FOR A FEW SEVERE
THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL THAT MAY FORM ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
WEDNESDAY THROUGH WEDNESDAY NIGHT COULD CAUSE FLOODING. A FLOOD
WATCH MAY BECOME NECESSARY FOR THIS AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11

In the hours before

Special weather statement, May 13, 4:15 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT TUE MAY 13 2008

OKZ026-132245-
LINCOLN OK-
515 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM STROUD TO 5 MILES
WEST OF SPARKS AT 515 PM CDT...MOVING NORTHEAST AT 23 MPH. SMALL
HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE. BRIEF HEAVY RAIN IS ALSO
LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

MAXWELL
Local storm report, May 13, 4:18 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             STROUD                  35.75N 96.66W
05/13/2008  E0.88 INCH       LINCOLN            OK   EMERGENCY MNGR

&&

JPIKE
Special weather statement, May 13, 4:34 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT TUE MAY 13 2008

OKZ029-030-132300-
POTTAWATOMIE OK-CLEVELAND OK-
534 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND POTTAWATOMIE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN OKLAHOMA
CITY AT 534 PM CDT...MOVING NORTHEAST AT 19 MPH. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE. BRIEF HEAVY RAIN WILL ALSO BE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CLEVELAND AND POTTAWATOMIE COUNTIES...INCLUDING THE CITIES
OF NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

MAXWELL
Local storm report, May 13, 4:37 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 N MEEKER              35.55N 96.89W
05/13/2008  E0.88 INCH       LINCOLN            OK   EMERGENCY MNGR

&&

JPIKE
Special weather statement, May 13, 5:34 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE MAY 13 2008

TXZ089-132345-
ARCHER TX-
634 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED IN NORTHWEST YOUNG COUNTY 5 MILES
NORTHEAST OF ELBERT AT 634 PM CDT...MOVING NORTHEAST AT 33 MPH. THIS
STORM WILL MOVE INTO SOUTHERN ARCHER COUNTY AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL.

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, May 13, 6:21 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT TUE MAY 13 2008

OKZ029-030-140045-
POTTAWATOMIE OK-CLEVELAND OK-
721 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND POTTAWATOMIE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF TROUSDALE AT
721 PM CDT...MOVING EAST AT 22 MPH. SMALL HAIL AND HEAVY RAIN ARE
LIKELY WITH THIS STORM.

PEOPLE IN CLEVELAND AND POTTAWATOMIE COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

MAXWELL

The radar

The Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
May 13, 6:44 PM CST
Where
Archer County, Scotland
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
33.660, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106226.